Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Milwaukee, WI

May 17, 2017Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2017, 7:27 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 7:27 PM CDT (00:27 UTC)
Expired
May 17, 2017, 8:00 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:53 PM CDTTSTM WND DMG1 Nw Belmont, WITREES DOWN ALONG STATE HWY 126.
May 17, 7:55 PM CDTTSTM WND GST 543 Nw Mineral Point, WI
May 17, 7:56 PM CDTTSTM WND DMGMineral Point, WITREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
May 17, 7:59 PM CDTTSTM WND DMGDodgeville, WITREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS53 KMKX 180027
SVRMKX
WIC049-065-180100-
/O.NEW.KMKX.SV.W.0046.170518T0027Z-170518T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
727 PM CDT WED MAY 17 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...
  Iowa County in south central Wisconsin...

* Until 800 PM CDT

* At 726 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Boscobel to near Dickeyville to
  near Zwingle, moving east at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
  Argyle, Blanchardville, Somers, Wiota, Highland, Avoca, Orion,
  Linden, New Diggings, South Wayne, Cobb, Lamont, Rewey and
  Hollandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Wisconsin.

LAT...LON 4320 9043 4321 9029 4316 9018 4316 9016
      4282 8984 4251 8984 4251 9043
TIME...MOT...LOC 0026Z 266DEG 51KT 4306 9086 4268 9059 4224 9074 

HAIL...1.00IN
WIND...70MPH
 
$$

BSH
1 follow-up statement
673 
WWUS53 KMKX 180043
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
743 PM CDT WED MAY 17 2017

WIC049-065-180100-
/O.CON.KMKX.SV.W.0046.000000T0000Z-170518T0100Z/
Lafayette WI-Iowa WI-
743 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR LAFAYETTE AND IOWA COUNTIES...

At 743 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Muscoda to Belmont to Bellevue,
moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Somers, Wiota, Highland, Ridgeway, Avoca,
Orion, Linden, New Diggings, South Wayne, Cobb, Lamont and Rewey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Wisconsin.

LAT...LON 4320 9043 4321 9029 4316 9018 4316 9016
      4282 8984 4251 8984 4251 9043
TIME...MOT...LOC 0043Z 259DEG 46KT 4310 9052 4272 9033 4227 9044 

HAIL...1.00IN
WIND...70MPH
 
$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:54 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 5:54 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
554 PM CDT Wed May 17 2017

.AVIATION(00Z TAFS)...Tight pressure gradient ahead of low
pressure moving through western Iowa will continue to generate
strong gusty winds for 1-2 more hours before insolation weakens.
Otherwise, scattered strong to severe thunderstorms will affect
south central WI this evening, and possible southeast Wisconsin
late in the evening.

&&

.PREV DISCUSSION... (Issued 235 PM CDT WED MAY 17 2017)

TONIGHT AND THURSDAY - Forecast Confidence...Medium.

The focus through the evening hours will be on the potential for
severe thunderstorms. Not much has changed with the setup, with
plenty of moisture, instability, and wind flow with strong low
pressure approaching from the southwest. The main severe threat
through the afternoon hours will be wind/hail. Wind shear will be
stronger toward the evening hours, increasing the potential for a
tornado threat.

Meso models show the western half of the forecast area to have the
best potential for storms through the late afternoon and already
seeing a few storms in the west. Some questions as to areal extent
and coverage of storms through late afternoon, with a couple models
showing a farther eastward extent of scattered storms. A more
focused line of storms is likely during the evening hours, moving in
from the southwest, then spreading eastward by late evening. Models
continue to show somewhat of a weakening trend toward Lake Michigan.

Storms are expected to wind down by midnight, with a few showers
lingering overnight in the northwest toward the low. A round of
light showers is possible tomorrow, from mid morning into the
afternoon as a cold front drops through the area. Temps will likely
cool behind the front from northwest to southeast from late morning
into the afternoon.

THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

Showers and t-storms expected to return to southern WI later Friday
night into Saturday as upper ridge slides off to the east and low
pressure over the southwest fills and gets ejected northeast into
the central and northern Plains.  Short wave reamplifies and takes
on slight negative tilt as it progresses through the northern Plains
and re-energizes late in the period. Will continue likely wording
for later Friday night into Saturday when axis of strong low level
jet passes across southern WI, in rough timing with potential
mesoscale convective eddy generated by upstream plains convection.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Cooler weather is expected early in the period as the main rain area
moves off to the northeast.  Differences in extended guidance on the
strength and timing of upper low over southern Canada through early
next week.  However Medium range guidance in somewhat agreement on
short wave trof rotating around upper low across the Upper Midwest
around Tuesday or Wednesday bringing another chance of showers and
storms to the area.

AVIATION (18Z TAFS)...

A couple more rounds of storms are expected this afternoon and
evening ahead of approaching low pressure. Some of the storms may be
severe. A few showers may linger past midnight, with another round
of showers possible tomorrow as the cold front slides through. The
showers tomorrow will be on the light side.

Low level wind shear looks possible again tonight...from around
mid/late evening through late tonight.

Outside of lower visibilities in thunderstorms, mainly VFR
conditions are expected into tonight. Will likely see lower ceilings
tomorrow near and behind the advancing cold front.

MARINE...

Southerly winds will remain gusty through Thursday, veering to the
southwest by Thursday morning. With little to no onshore component
to the winds, waves should generally stay in the 3 to 5 foot range
through Thursday afternoon.

After a brief break, will likely see winds/waves pick back up
Thursday evening into Friday. Another Small Craft Advisory will
probably be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646.

&&

Tonight/Thursday and Marine...DDV
Thursday Night through Wednesday/Aviation...MBK
Hazardous weather outlook, May 17, 3:19 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Wed May 17 2017

WIZ046-047-051-052-056>060-062>072-182030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Scattered to numerous thunderstorms are expected over south
central Wisconsin through this evening with a chance for
thunderstorms in the southeast. The period of greatest concern
for severe thunderstorms is late this afternoon into the early
evening especially across south central Wisconsin where there is a
greater risk of tornadoes, large hail and damaging winds.

A tornado watch is in effect until 10 pm CDT for south central
Wisconsin along and west of a line from Fond du Lac to Jefferson
to Janesville.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-182030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

A small craft advisory remains in effect for breezy southerly
winds.

There is a chance of thunderstorms late this afternoon and
evening. An isolated thunderstorm may produce large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The small craft advisory remains in effect through Thursday
afternoon for breezy southerly winds.

Northeast winds may reach Small Craft Advisory levels again
Thursday night into early Friday.

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, May 17, 6:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
656 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 N JANESVILLE          42.71N 89.02W
05/17/2017  E1.00 INCH       ROCK               WI   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

MRC
Local storm report, May 17, 7:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     NON-TSTM WND DMG 3 ESE PADDOCK LAKE      42.56N 88.06W
05/17/2017                   KENOSHA            WI   PUBLIC

            TREE DOWN. REPORTED VIA SOCIAL MEDIA.

0630 PM     NON-TSTM WND DMG 4 SSE SULLIVAN          42.96N 88.56W
05/17/2017                   JEFFERSON          WI   PUBLIC

            TREE DOWN ACROSS ROAD. TIME ESTIMATED.

&&
Local storm report, May 17, 7:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
711 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 WSW MERRIMAC          43.37N 89.64W
05/17/2017                   SAUK               WI   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN.

&&

MRC
Local storm report, May 17, 7:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     FORT ATKINSON           42.93N 88.84W
05/17/2017                   JEFFERSON          WI   AMATEUR RADIO

            5 INCH DIAMETER TREE BRANCH DOWN.

&&

MRC
Local storm report, May 17, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
719 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     4 SSE SULLIVAN          42.97N 88.55W
05/17/2017  M65 MPH          JEFFERSON          WI   NWS EMPLOYEE

            MEASURED AT NWS MILWUAKEE/SULLIVAN.

&&

MRC
Local storm report, May 17, 7:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             WATERFORD               42.76N 88.22W
05/17/2017  E1.00 INCH       RACINE             WI   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:11 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Washington, Waukesha34 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha16 min
May 17, 7:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk36 min
May 17, 8:14 PM CDTSpecial Marine WarningMKX31 min
May 17, 8:20 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette, Rock40 min
May 17, 8:22 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk38 min
May 17, 8:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock37 min
May 17, 8:55 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Green Lake, Marquette50 min
May 17, 9:22 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington38 min
May 17, 9:25 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock, Walworth, Waukesha35 min
May 17, 9:59 PM CDTSevere Thunderstorm WarningMKXRock, Walworth31 min
May 17, 10:24 PM CDTSpecial Marine WarningMKX51 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningMKXWalworth32 min
May 17, 10:29 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth, Waukesha46 min
May 17, 10:33 PM CDTTornado WarningMKXWalworth27 min
May 17, 10:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 10:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth20 min
May 17, 11:53 PM CDTSpecial Marine WarningMKX67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.